MAUDE Adverse Event Report: BIOSENSE WEBSTER INC. THERMOCOOL SMART TOUCH SF BI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC. THERMOCOOL SMART TOUCH SF BI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number D132704
Medical Device Problem Codes Insufficient Cooling (1130); Device Contamination with Body Fluid (2317); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/30/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# : (b)(4).
 
Event or Problem Description
It was reported that a patient underwent cardiac ablation procedure for paroxysmal atrial fibrillation with a thermocool® smart touch® sf bi-directional navigation catheter where coagulum occurred.It was reported that coagulum formed on the tip of the thermocool® smart touch® sf bi-directional navigation catheter after about an hour of ablating.There was a sudden temperature rise of 40 degrees.It was at this point that the catheter was removed from the patient and the char was noted.The catheter was exchanged to proceed with the case successfully, without patient harm.Appropriate irrigation settings for the power settings on the generator/pump were confirmed.There was no patient consequence.There were no flow-related issues.The generator was in power control mode 40w default cut offs.The patient was anticoagulated and act greater than 350sec was maintained.Heparinized normal saline was used.There were no lesions over 60sec.The average contact force was not greater than 40 grams., it was intermittently greater then 25gr.The visitag settings were respiration setting, stability range, stability time, force over time, & tag size.Respiration gated, range: 2 mm, time: 3 sec., force over time (fot) 3g at 25% and 2mm tag size, tag index was used for color.The temperature cut-off was exceeded and the system automatically stopped energy delivery.The customer reported high temperature (temperature rise) is not considered to be mdr reportable since the generator stopped delivering rf, the most likely consequence is an intraprocedural delay.The potential that it could cause or contribute to a death or serious injury, or other significant adverse event, is remote.
 
Additional Manufacturer Narrative
It was reported that a patient underwent cardiac ablation procedure for paroxysmal atrial fibrillation with a thermocool® smart touch® sf bi-directional navigation catheter where coagulum occurred.It was reported that coagulum formed on the tip of the thermocool® smart touch® sf bi-directional navigation catheter after about an hour of ablating.There was a sudden temperature rise of 40 degrees.It was at this point that the catheter was removed from the patient and the char was noted.The catheter was exchanged to proceed with the case successfully, without patient harm.Appropriate irrigation settings for the power settings on the generator/pump were confirmed.There was no patient consequence.Device evaluation details: on 1/27/2021, the bwi product analysis lab received the complaint device for evaluation.The returned device was visually inspected, and it was found in good condition no coagulum was observed on the tip.Per the event, the catheter was tested for generator compatibility and it was found within specifications.The catheter passed the irrigation test.A manufacturing record evaluation was performed for the finished device 30422275m number, and no internal action related to the complaint was found during the review.The customer complaint cannot be confirmed since the device was found working correctly and no evidence of coagulum residues were observed on the tip however, the root cause of the coagulum reported by the customer could be related to the usage of the device during the procedure, however this cannot be conclusively determined.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4) the 6.Medical device problem code of a180103 (device contamination with body fluid) was inadvertently omitted from the 3500a initial medwatch report.The code has now been added.
 
Additional Manufacturer Narrative
The product investigation was re-open to include details that clarify ¿no char was observed on the catheter tip.¿ manufacturer¿s ref # pc-(b)(4).Initially this event was assessed as mdr reportable for a coagulum on the catheter tip issue.During review on 5/20/2021, a correction was noted to the assessment as this event should have been assessed as char which is not mdr reportable.Char is a physical phenomenon of radio frequency energy delivery and can be the normal result of the ablation process.The presence of char on the electrodes does not represent a serious injury in itself, nor is it necessarily the result of device malfunction.Therefore, the h6.Medical device problem code of ¿device contamination with body fluid¿ is being used to represent the issue.

Brand Name
THERMOCOOL SMART TOUCH SF BI-DIRECTIONAL NAVIGATION CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC.
33 technology drive
irvine CA 92618
MDR Report Key11084234
Report Number2029046-2020-01996
Device Sequence Number16894143
Product Code LPB
UDI-Device Identifier10846835009194
UDI-Public10846835009194
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/16/2021
Device Model NumberD132704
Device Catalogue NumberD132704
Device Lot Number30422275M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/27/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/30/2020
Supplement Date Received by Manufacturer01/27/2021
05/20/2021
Initial Report FDA Received Date12/28/2020
Supplement Report FDA Received Date02/07/2021
06/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTO 3 SYSTEM; UNSPECIFIED GENERATOR; UNSPECIFIED IRRIGATION PUMP